Prescription opioid medications are commonly used for pain relief. Typically used for acute pain situations, such as after a serious injury or surgery, these medications help to control the pain signals traveling to the brain, providing relief. Yet, all opioids carry the risk of addiction. Recognizing this risk is essential to preventing fatalities and long-term complications from misuse of these drugs.
Knowing the signs of opioid abuse may save a loved one’s life, too. Though hard to spot, opioid addiction symptoms range widely. Here’s what to expect.
Jump to a Section...
Know the Risks – It’s More Common Than Many Believe
Awareness is critical. Many people believe taking prescription opioids is safe because a doctor prescribes them. That’s not the case when they are misused, such as taking too much or taking them too often. Between 21 and 29 percent of people prescribed opioids for chronic pain end up misusing them, according to the National Institute on Drug Abuse. Another 8 to 12 percent of people who use these drugs for chronic pain develop opioid use disorder.
Opioids also carry a high risk of tolerance. Up to 6 percent of people who misuse prescription opioids end up using heroin, often as a way to get the same feelings once their bodies have grown to tolerate prescription medications.
Common Signs of Opioid Abuse
There are numerous types of opiates. Some of the symptoms of addiction can range between those types. However, most will cause a person to feel drowsy or have a mental fog. Some people become constipated or struggle with nausea when first taking them. A person experiencing slowed breathing may be struggling with even a small initial dose and should stop using it.
Physical opioid addiction symptoms
A person misusing opioids intentionally or not may experience physical changes. Some examples include:
- Loss of coordination
- Slurred speech
- Shaking or loss of being steady
- Shallow or slowed breathing rate
Psychological and behavioral opioid addiction symptoms
Because of the way opioids interact with the brain’s function, they can also cause a number of psychological and behavioral changes. Some examples include:
- Onset of anxiety
- Poor decision making
- Reckless behavior
- Lowered motivation to do things once desired
- Difficulty sleeping
- Spending less time with family and friends
- Mood swings
In any of these situations, seeking out treatment is critical. Over time, a person with these signs of opioid abuse may find themselves needing to increase how much they use to get the same high. That puts them at a much higher risk for an overdose.
Notice Signs of Withdrawal
Another way to spot the signs of opioid abuse is by recognizing withdrawal. Opioids change the function of the brain. They trigger the pleasure center of the brain, and over time, the brain constantly wants to seek out those drugs repeatedly to get the same experience. When a person stops using these drugs, then, they feel withdrawal, the onset of symptoms that can range from mild to severe.
For those who suspect a loved one is using opioids inappropriately, recognizing the signs of withdrawal may provide the best evidence that a problem exists. With opioids, withdrawal symptoms may include:
- Heavy sweating and feelings of being uncomfortable
- Runny nose
- Difficulty sleeping
- Intense mood swings and sometimes aggression
Some people also develop a rapid heart rate, high blood pressure, and abdominal cramping. It is possible to experience seizures and other more intense symptoms as well.
Signs of an Overdose
Opioid addiction symptoms should never be ignored, especially if you suspect an overdose to be occurring. Signs of an overdose such as the following warrant calling 911 immediately according to the Substance Abuse and Mental Health Services Administration (SAMHSA).
- An extremely pale face or clammy skin
- A limp body, lack of control over the body
- Not being able to wake a person up
- Slowed heart rate
- Slowed breathing or no signs of breathing
- Vomiting and gurgling noises
- Lips or fingertips that are turning blue
How to Detox from Opiates
Anyone that is misusing opioids has withdrawal symptoms, or has overdosed is likely to need to go through the detox process. This is the body’s way of getting rid of the substance. It also helps the brain to stop craving the drugs. It takes time. It’s not possible to learn how to detox from opiates on your own. Even though a person may be able to stop using, they may be more prone to relapse if they do not use the help of an opioid treatment center.
At First Step, a person may experience full detoxification while also learning how to live a healthy lifestyle again. We offer dual diagnosis treatment, giving patients the opportunity to get help for mental health disorders as well as addiction. If you, or you suspect your loved one is misusing opioids, reach out to our opioid addiction treatment center to get help.
Contact us today to discuss your options and set an appointment to get started on ending your opioid abuse.